New Page 1
Educating Patients: One Drug Does Not Fit All
BY WILLIAM D. TOWNSEND, OD
Sixteen-year-old Elyse presented with recent onset pain and photophobia. She was
a successful contact lens wearer with a history of good compliance and hygiene.
Presenting visual acuities were: 20/40 OD, 20/30 OS. Pupils were reactive and
equal in size. Slit lamp evaluation revealed grade 3+ conjunctival injection and
grade 3+ subepithelial infiltrates in the right eye. The left eye showed similar
but less dramatic conjunctival and corneal changes. Palpation revealed bilateral
preauricular adenopathy. We diagnosed adenoviral keratoconjunctivitis.
Due to the impressive corneal changes and symptoms, we initiated aggressive
therapy. We instructed Elyse to remove her contact lenses until we told her she
could wear them again. We prescribed topical tobramycin- dexamethasone (Tobradex
suspension) every 3 hours. The following day, the patient�s symptoms and
clinical signs were significantly improved. We prescribed a tapering schedule
for the drops and asked Elyse to return in a week. However, we didn�t see her
again until she returned to our office a month later for emergent care.
Elyse had experienced dramatic relief with the use of Tobradex, and she�d begun
wearing her contact lenses successfully. Then, 2 days prior to her latest visit,
she began having symptoms essentially identical to those she experienced a month
earlier. Assuming she was suffering from the same infection, she began
faithfully instilling Tobradex every 3 hours.
Her vision was now 20/60 OD, 20/20 OS. Biomicroscopy revealed unilateral
injection and a large lesion involving the central cornea of the right eye. This
branching lesion stained intensely with rose bengal. We diagnosed herpes simplex
epithelial keratitis and instructed the patient to immediately discontinue the
antibioticsteroid and begin instilling trifluridine (Viroptic) OU every 2 hours.
On the following day, we noted the staining had decreased in size and intensity.
Over the next week, we gradually reduced the dosing frequency. The lesion
cleared, but the cornea continued to manifest superficial punctate staining,
even after discontinuation of the trifluridine.
The patient�s mother, a registered nurse, was concerned when she saw the digital
images of her daughter�s eye. She asked when the keratitis would resolve. We
explained that trifluridine is toxic and, therefore, it can take several days
for the cornea to clear after therapy. We instructed the patient to use Systane
drops every hour while awake to encourage healing of the epithelium. At press
time, the patient reported recovery of vision and comfort in her affected eye.
Specific Rx for Specific Indication
This case demonstrates the importance of educating patients about the benefits
and risks of any given therapy. Just as it�s important to inform patients of
potential side effects of certain medications, it�s incumbent upon us to tell
patients not to use their medication for conditions other than those for which
the prescription was written. We must explain the risks for our patients,
otherwise they may use drops for inappropriate and potentially sight-threatening
I�m sure it never occurred to Elyse � and possibly to her mother � that a
medication that rapidly resolves symptoms caused by one virus could actually
make a second type of viral infection much worse. Especially when prescribing
steroids, we must discuss potential side effects as well as the benefits of
using these amazing medications.
Dr. Townsend is in private practice in Canyon, Texas, and is an adjunct
faculty member at the University of Houston College of Optometry. E-mail him at
Contact Lens Spectrum, Issue: May 2007